Skip to content
Omnikalc

HEART score calculator for chest pain

Score History, ECG, Age, Risk factors and Troponin to estimate the 6-week risk of a major cardiac event in a patient with chest pain in the emergency department.

Updated on
Your inputs
years

Value out of range

Results

HEART score

3 / 10

Low risk: early discharge with outpatient follow-up is often possible
6-week risk of major adverse cardiac events (validation cohort)
1.7%
Age points
1

Why a score for chest pain?

Chest pain is one of the most common reasons for an emergency department visit, but only a minority of patients have an acute coronary syndrome. The HEART score, developed in the Netherlands by Backus and Six in 2008, helps identify patients at low risk who can safely go home and those at high risk who need early treatment.

The five elements

Each element scores 0, 1 or 2:

Element 0 1 2
History Slightly suspicious Moderately suspicious Highly suspicious
ECG Normal Nonspecific repolarization changes, bundle branch block, LVH, pacemaker Significant ST depression
Age Under 45 45–64 65 or older
Risk factors None 1–2 3 or more, or known atherosclerotic disease
Troponin ≤ normal limit 1–3× limit > 3× limit

Risk factors include high cholesterol, hypertension, diabetes, current or recent smoking, family history of early heart disease and obesity.

Worked example

A 58-year-old with moderately suspicious chest pain, a normal ECG, high blood pressure and a normal troponin:

  1. History 1, ECG 0, age 1, risk factors 1, troponin 0.
  2. HEART score = 3: low risk.

Score and risk

Score Risk group 6-week major cardiac events (validation)
0–3 Low about 1.7%
4–6 Moderate about 16.6%
7–10 High about 50%

Major adverse cardiac events (MACE) include heart attack, coronary revascularization and death.

The HEART pathway

The HEART pathway combines a HEART score of 0 to 3 with negative troponin results at 0 and 3 hours. In a randomized trial, it reduced unnecessary testing and hospital stays without increasing missed heart attacks. With modern high-sensitivity troponin, faster 0/1-hour algorithms are also used.

Limits

The “history” element is subjective. The score was designed for adults with chest pain suggesting a possible acute coronary syndrome, not for patients with ST elevation on the ECG, who need immediate treatment, or for other causes of chest pain such as pulmonary embolism or aortic dissection.

If you have chest pain, do not wait to calculate a score: call 911.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the HEART score?

A tool for emergency department patients with chest pain that scores History, ECG, Age, Risk factors and Troponin from 0 to 2 each. It estimates the risk of a heart attack, revascularization or death within 6 weeks.

What does a low HEART score mean?

A score of 0 to 3 carries a risk of major cardiac events of about 1% to 2% at 6 weeks. Many of these patients can go home with outpatient follow-up, usually after a second troponin test.

What is the HEART pathway?

A protocol that combines a HEART score of 0 to 3 with negative troponin at 0 and 3 hours to identify patients who can safely be discharged early.

Should I use this for my own chest pain?

No. The score is designed for clinicians after an ECG and blood test. If you have chest pain, call 911.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.